Volume 11, issue 3 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Multiple genus 2 Heegaard splittings: a missed case

John Berge and Martin Scharlemann

Algebraic & Geometric Topology 11 (2011) 1781–1792
Abstract

A gap in [H Rubinstein, M Scharlemann, Genus two Heegaard splittings of orientable 3–manifolds, in “Proceedings of the Kirbyfest”, Geom. Topol. Monogr. 2 (1999) 489–553] is explored: new examples are found of closed orientable 3–manifolds with possibly multiple genus 2 Heegaard splittings. Properties common to all the examples in that paper are not universally shared by the new examples: some of the new examples have Hempel distance 3, and it is not clear that a single stabilization always makes the multiple splittings isotopic.

Keywords
Heegaard splittings, Hempel distance
Mathematical Subject Classification 2000
Primary: 57M15, 57N10
References
Publication
Received: 10 May 2010
Revised: 11 April 2011
Accepted: 13 April 2011
Published: 3 June 2011
Authors
John Berge
Independent
Madison 53711 Wisconsin
USA
Martin Scharlemann
Department of Mathematics
University of California
Santa Barbara CA 93106
USA